Alert archive / Iowa / River Flood Warnings in 2023

River Flood Warning 38, NWS Sioux Falls, SD

May 14, 2023Clay County, Iowa

NWS Sioux Falls, SD issued this river flood warning at May 14, 2023, 8:50 AM CDT for Clay County, Iowa. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
May 14, 2023, 8:50 AM CDT (13:50 UTC)
Expired
Jun 4, 2023, 8:50 AM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Sioux River near Spencer / Highway 18 (SPII4).

Action stage
1321 ft
Minor stage
1322 ft
Moderate stage
1324 ft
Major stage
1328 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 14, 6:16 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 14, 6:16 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
616 AM CDT Sun May 14 2023

.SHORT TERM...(Today and Tonight)
Issued at 336 AM CDT Sun May 14 2023

Rain continues to be the main feature, focused across
southwestern MN and northwestern IA into eastern SD along the
northern gradient of low pressure. Breezy easterly winds of 15-25
mph with gusts to 30 mph (or higher) have been common. Cloudy
skies have kept temperatures relatively consistent in the 50s and
60s.

Low pressure weakens through the day today, dropping southward as it
does so. This allows for slowly decreasing rain chances from north
to south, as well as winds diminishing in the same fashion. Given
the slow motion of the system to the south leaving WAA and positive
vorticity advection overhead, have slowed the downward trend of pops
through the day today, keeping higher chances around into the
afternoon hours. Models show continued efficient moisture transport
across the area as well, given the easterly flow through multiple
layers of the atmosphere - particularly along the focused LLJ
hovering around the I-90 corridor during the Short Term. Due to
this, in collaboration with the Twin Cities office, extended the
time of the existing Flood Watch until 18z/1PM this afternoon.
Locally heavy rain continues to be possible, despite the lack of
instability/thunderstorm potential, given PW values between 1.0 and
1.5 inches into this evening.

Have also kept cloud cover more on the pessimistic side (for the
same reasoning as above), leading to a dreary Mother's Day with
mostly cloudy skies. Breezy east/northeast winds prevail through the
day, with sustained winds around 15-20 mph and gusts to 30 mph,
although a few gusts to 35 mph are possible earlier in the day. This
keeps temperatures feeling much cooler than the anticipated highs in
the upper 50s to mid/upper 60s. Some locations south of I-90 may
actually see steady or falling temperatures through the day, as the
strongest WAA slides out of the area and clouds/showers linger.
Warmest temps will likely be realized along/north of Hwy 14 in SD
where clearing may move in the quickest. Overall, did drop highs by
a few degrees given this morning's trends.

Similar to today, have slowed the progression of pops through
tonight, with lingering showers south of I-29 into Monday as the mid
level low wobbles over the MO Valley in tandem with a more focused
area of vorticity. At the surface, weak high pressure slides in from
the north, which may help consolidate showers more along the MO
River. Timing in the surface low has slowed a touch from previous
forecast as well, leading to slower progression of other features.
No major changes from previous forecast regarding lows tonight with
the continued expectation of mid 40s to near 50 areawide.

.LONG TERM...(Monday through Saturday)
Issued at 336 AM CDT Sun May 14 2023

Showers may linger through Monday morning from the MO Valley into
the Highway 20 corridor. Skies continue to slowly clear from north
to south during the day. Trended cooler once again on Monday,
with highs in the mid 60s south of I-90 to upper 60s/lower 70s
toward the Hwy 14 corridor. Surface high over the area creates
light and variable winds.

Surface high pressure expected into mid week, with a couple of
shortwaves dropping south in the pattern aloft. Overall, expect dry
and warmer weather to prevail into early Wednesday. Highs climb
into the 70s and near 80 by Wednesday with lows in the upper 40s
to lower 50s. Periodic breezy conditions are possible with peak
mixing.

Models show quite a bit of variance in timing and location, but
chances for rain could return as early as Wednesday
afternoon/evening continuing Thursday with a more focused wave and
surface low pressure sliding east. Given the model discrepancies,
left NBM pops as is. Limited thunder mention given lack of
instability over the region, but isolated/chance thunderstorms are
possible.

Late week, somewhat split flow pattern moves into our portion of the
Plains, as an upper low dives across MN into the Great
Lakes/northern OH River Valley in tandem with a jet streak across
KS/MO due to building ridge in the southern US. This pattern would
keep breezy conditions overhead for the end of the week, easing to
start the weekend with surface high pressure overhead. For
temperatures, near to just below normal expected. Highs in the
mid/upper 60s to lower 70s and lows in the mid 40s. Split flow will
likely keep dry conditions around for the end of the week and to
start the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 611 AM CDT Sun May 14 2023

MVFR and lower conditions are expected through most of the period,
with slow improvement in stratus this evening and tonight from
north to south. Showers will continue, again slowly diminishing
from north to south, lingering into tomorrow along the MO Valley.
Chances for lightning are low. Moderate to heavy rain is possible,
and could reduce visibility. East/northeast winds remain breezy
into Monday morning, although expect slowly weakening winds from
north to south after sunset into Monday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch until 1 PM CDT this afternoon for MNZ071-072-080-081-
     089-090.

IA...Flood Watch until 1 PM CDT this afternoon for IAZ002-003-013-014.

NE...None.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, May 14, 4:21 AM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
421 AM CDT Sun May 14 2023

IAZ002-003-013-014-MNZ071-072-080-081-089-090-150930-
Osceola-Dickinson-O'Brien-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-
Jackson-
421 AM CDT Sun May 14 2023

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Today and tonight.

Showers continue through tonight. Locally moderate to heavy rainfall
is possible. Given recent heavy rainfall over the area, localized
flooding in urban or poor drainage areas is possible. Rises on area
creeks and rivers are also possible. If you encounter flooding while
driving, turn around and find another route.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-020>022-031-032-MNZ097-098-NEZ013-014-SDZ038>040-050-
052>071-150930-
Lyon-Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
421 AM CDT Sun May 14 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Showers are expected today into tonight. Isolated pockets of moderate
to heavy rainfall are possible. Should this occur over areas with
recent heavier rainfall, localized flooding in urban or poor
drainage areas is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:50 AM CDTRiver Flood WarningFSDClay5 days
May 13, 10:27 PM CDTAreal Flood WarningFSDCottonwood33 hr

Nearby

River Flood Warnings in Iowa, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.